An injection from the past: Fluoroscopic evidence of remote injections of radiopaque substances

Annu Navani, Carmen L. Dominguez, John K. Hald, Scott M Fishman

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Objective: Although uncommon, residual effects from contrast agents used more than 2 decades ago are possible. This case report is to alert clinicians to the implications of residual oil-based ionic contrast agents in the intrathecal space. Case Report: A 70-year-old female with evidence of degenerative disc disease underwent a series of lumbar epidural steroid injections. Fluoroscopy during the procedure revealed diffuse residual intrathecal iophendylate (Pantopaque) dye. We were able to demonstrate unrestricted epidural spread of 1 mL iohexol (Omnipaque 180) alongside the preexisting dye. Conclusions: The goal of this case report is to highlight the potential of residual myelographic dye to complicate interventional procedures. Such residual dye can increase the level of difficulty in performing interventional pain treatments and perhaps the rate of complications associated with epidural injections, such as dural puncture. The presence of large amounts of residual oil-based intrathecal dye can lead to erroneous interpretations of the dye patterns as intraspinal lipoma or hemorrhage. As a consequence, the patient can be submitted to unnecessary diagnostic and therapeutic interventions. In addition, concerns of worsening oil-based dye-induced arachnoiditis with the use of epidural steroid injections can complicate the treatment of patients with back pain.

Original languageEnglish (US)
Pages (from-to)82-85
Number of pages4
JournalRegional Anesthesia and Pain Medicine
Volume31
Issue number1
DOIs
StatePublished - Jan 2006

Fingerprint

Coloring Agents
Injections
Epidural Injections
Iophendylate
Iohexol
Oils
Contrast Media
Steroids
Arachnoiditis
Lipoma
Fluoroscopy
Back Pain
Punctures
Therapeutics
Hemorrhage
Pain

Keywords

  • Arachnoiditis
  • Intrathecal contrast
  • Iohexol
  • Iophendylate
  • Myelography

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

An injection from the past : Fluoroscopic evidence of remote injections of radiopaque substances. / Navani, Annu; Dominguez, Carmen L.; Hald, John K.; Fishman, Scott M.

In: Regional Anesthesia and Pain Medicine, Vol. 31, No. 1, 01.2006, p. 82-85.

Research output: Contribution to journalArticle

@article{f2c56f6d196b47ec8f946593e0568a8e,
title = "An injection from the past: Fluoroscopic evidence of remote injections of radiopaque substances",
abstract = "Objective: Although uncommon, residual effects from contrast agents used more than 2 decades ago are possible. This case report is to alert clinicians to the implications of residual oil-based ionic contrast agents in the intrathecal space. Case Report: A 70-year-old female with evidence of degenerative disc disease underwent a series of lumbar epidural steroid injections. Fluoroscopy during the procedure revealed diffuse residual intrathecal iophendylate (Pantopaque) dye. We were able to demonstrate unrestricted epidural spread of 1 mL iohexol (Omnipaque 180) alongside the preexisting dye. Conclusions: The goal of this case report is to highlight the potential of residual myelographic dye to complicate interventional procedures. Such residual dye can increase the level of difficulty in performing interventional pain treatments and perhaps the rate of complications associated with epidural injections, such as dural puncture. The presence of large amounts of residual oil-based intrathecal dye can lead to erroneous interpretations of the dye patterns as intraspinal lipoma or hemorrhage. As a consequence, the patient can be submitted to unnecessary diagnostic and therapeutic interventions. In addition, concerns of worsening oil-based dye-induced arachnoiditis with the use of epidural steroid injections can complicate the treatment of patients with back pain.",
keywords = "Arachnoiditis, Intrathecal contrast, Iohexol, Iophendylate, Myelography",
author = "Annu Navani and Dominguez, {Carmen L.} and Hald, {John K.} and Fishman, {Scott M}",
year = "2006",
month = "1",
doi = "10.1016/j.rapm.2005.07.193",
language = "English (US)",
volume = "31",
pages = "82--85",
journal = "Regional Anesthesia and Pain Medicine",
issn = "1098-7339",
publisher = "Lippincott Williams and Wilkins",
number = "1",

}

TY - JOUR

T1 - An injection from the past

T2 - Fluoroscopic evidence of remote injections of radiopaque substances

AU - Navani, Annu

AU - Dominguez, Carmen L.

AU - Hald, John K.

AU - Fishman, Scott M

PY - 2006/1

Y1 - 2006/1

N2 - Objective: Although uncommon, residual effects from contrast agents used more than 2 decades ago are possible. This case report is to alert clinicians to the implications of residual oil-based ionic contrast agents in the intrathecal space. Case Report: A 70-year-old female with evidence of degenerative disc disease underwent a series of lumbar epidural steroid injections. Fluoroscopy during the procedure revealed diffuse residual intrathecal iophendylate (Pantopaque) dye. We were able to demonstrate unrestricted epidural spread of 1 mL iohexol (Omnipaque 180) alongside the preexisting dye. Conclusions: The goal of this case report is to highlight the potential of residual myelographic dye to complicate interventional procedures. Such residual dye can increase the level of difficulty in performing interventional pain treatments and perhaps the rate of complications associated with epidural injections, such as dural puncture. The presence of large amounts of residual oil-based intrathecal dye can lead to erroneous interpretations of the dye patterns as intraspinal lipoma or hemorrhage. As a consequence, the patient can be submitted to unnecessary diagnostic and therapeutic interventions. In addition, concerns of worsening oil-based dye-induced arachnoiditis with the use of epidural steroid injections can complicate the treatment of patients with back pain.

AB - Objective: Although uncommon, residual effects from contrast agents used more than 2 decades ago are possible. This case report is to alert clinicians to the implications of residual oil-based ionic contrast agents in the intrathecal space. Case Report: A 70-year-old female with evidence of degenerative disc disease underwent a series of lumbar epidural steroid injections. Fluoroscopy during the procedure revealed diffuse residual intrathecal iophendylate (Pantopaque) dye. We were able to demonstrate unrestricted epidural spread of 1 mL iohexol (Omnipaque 180) alongside the preexisting dye. Conclusions: The goal of this case report is to highlight the potential of residual myelographic dye to complicate interventional procedures. Such residual dye can increase the level of difficulty in performing interventional pain treatments and perhaps the rate of complications associated with epidural injections, such as dural puncture. The presence of large amounts of residual oil-based intrathecal dye can lead to erroneous interpretations of the dye patterns as intraspinal lipoma or hemorrhage. As a consequence, the patient can be submitted to unnecessary diagnostic and therapeutic interventions. In addition, concerns of worsening oil-based dye-induced arachnoiditis with the use of epidural steroid injections can complicate the treatment of patients with back pain.

KW - Arachnoiditis

KW - Intrathecal contrast

KW - Iohexol

KW - Iophendylate

KW - Myelography

UR - http://www.scopus.com/inward/record.url?scp=30744464100&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=30744464100&partnerID=8YFLogxK

U2 - 10.1016/j.rapm.2005.07.193

DO - 10.1016/j.rapm.2005.07.193

M3 - Article

C2 - 16418030

AN - SCOPUS:30744464100

VL - 31

SP - 82

EP - 85

JO - Regional Anesthesia and Pain Medicine

JF - Regional Anesthesia and Pain Medicine

SN - 1098-7339

IS - 1

ER -